Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 264, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2007, 8:21 PM EDT for Buckingham County, Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2007, 8:21 PM EDT (00:21 UTC)
- Expired
- Aug 16, 2007, 8:50 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 147 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:30 PM EDT | TSTM WND DMG | New Canton, VA | LARGE TREES DOWN. |
| Aug 16, 8:30 PM EDT | HAIL 1 | New Canton, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 4:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 170021
SVRRNK
VAC029-170115-
/O.NEW.KRNK.SV.W.0264.070817T0021Z-070817T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT THU AUG 16 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 915 PM EDT
* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CENTENARY...OR ABOUT 12 MILES WEST OF FORK UNION...AND MOVING EAST
AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTENARY...
GOLD HILL...
NEW CANTON...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3770 7828 3763 7826 3757 7830 3768 7867
3773 7864 3776 7849
TIME...MOT...LOC 0021Z 286DEG 16KT 3772 7846
$$
WP1 follow-up statement
000
WWUS51 KRNK 170050
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT THU AUG 16 2007
VAC029-170059-
/O.CAN.KRNK.SV.W.0264.000000T0000Z-070817T0115Z/
BUCKINGHAM VA-
849 PM EDT THU AUG 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCKINGHAM COUNTY
IS CANCELLED...
AT 849 PM...WEATHER RADAR INDICATED THE THUNDERSTORM HAD WEAKENED
AND EXITED THE COUNTY. THEREFORE...THE WARNING IS CANCELLED.
IF YOU LIVE IN THE CENTENARY TO TAGGART AREA AND HAD HIGH
WINDS...WIND DAMAGE OR HAIL...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...TOLL FREE...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3770 7828 3763 7826 3757 7830 3768 7867
3773 7864 3776 7849
TIME...MOT...LOC 0049Z 286DEG 16KT 3769 7831
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:42 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 16, 3:42 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT THU AUG 16 2007 .SYNOPSIS... HIGH PRESSURE CONTINUES OVER THE REGION. A COLD FRONT WILL MOVE INTO THE REGION TONIGHT...AND REMAINED STALLED OVER THE REGION ON FRIDAY. FRIDAY NIGHT THE COLD WILL CONTINUE OUT OF THE AREA...AND THEN COOLER AND DRIER HIGH PRESSURE WILL BE OVER THE REGION THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... FRONTAL BNDRY LOCATED ALONG THE OHIO RIVER AND STRETCHING INTO NORTHERN VA WILL BE THE FOCUS FOR TSTMS DEVELOPMENT LATER THIS AFTERNOON AS SHORTWAVE ENERGY TRACKS FROM THE MIDWEST INTO THE OHIO VALLEY TONIGHT. LACK OF LOWER AND MID LEVEL MOISTR LIMITING CU AT THE MOMENT BUT THAT MOISTR IS EXPECTED TO INCREASE LATER TODAY ALLOWING CONVECTION TO FIRE UP IN THE VICINITY OF THE BNDRY...WHICH WILL SLOWLY MOVE SOUTH OVERNIGHT. TSTM ACTIVITY COULD BECOME STRONG IN A FEW SPOTS LATE TODAY AND THIS EVENING WITH MODIFIED DCAPE VALUES OVER 1000 J/KG RESULTING IN INTENSE DOWNDRAFTS. INSTABILITY AND STORMS WANE LATE THIS EVENING HOWEVER SHORTWAVE ENERGY AND SLOW MOVING FRONTAL BNDRY WILL RESULT IN SOME WIDELY SCTD ACTIVITY THRU THE NIGHT AND INTO FRIDAY MORNING. ACTIVITY FIRES UP AGAIN FRIDAY AFTN...BUT BY THEN FRONT WILL BE EXITING THE SOUTHEAST PORTION OF THE CWA WITH THE REST OF THE CWA DRYING OUT AND COOLING OFF GOING INTO FRIDAY EVENING. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... POST COLD FRONT THE AREA SHOULD TREND TOWARDS DRIER AND COOLER CONDITIONS AS HIGH PRESSURE BUILDS IN THROUGH AT LEAST SATURDAY NIGHT. BY SUNDAY...THE CENTER OF THE HIGH HEADS EAST OFF SHORE...AND THE FORECAST AREA WILL START TO GET INTO RETURN ANTI-CYCLONIC FLOW OF MOISTURE OFF THE ATLANTIC RUNNING INTO THE MOUNTAINS. WILL START TO SEE THE RETURN OF MORE CLOUD COVER AND ISOLATED SHOWERS AND STORMS DURING THE DAY SUNDAY. THE RETURN FLOW WILL HELP TO LIFT A WARM FRONT NORTH ACROSS THE REGION ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DURING THIS PERIOD THE WARM FRONT THAT PASSED THROUGH THE REGION ON SUNDAY WILL CONTINUE TO HEAD NORTH INTO NEW ENGLAND AND STALL BY THURSDAY. THE RESULT FOR OUR REGION WILL BE FOR GRADUALLY MILDER WEATHER. THERE ALSO WILL BE DAILY CHANCES OF DIURNAL SHOWERS AND STORMS GIVEN WE WILL HAVE TRANSITIONED BACK INTO A HUMID AIR MASS. WITH THE FRONT SLOWLY LIFTING TO OUR NORTH...THIS FEATURE WITH BOTH ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND FORMS...AND ALSO ACT AS A CONDUIT FOR THUNDERSTORM COMPLEXES IN THE OHIO VALLEY TO RIDE ALONG THE FRONT TO IMPACT MAINLY NORTHERN AND WESTERN PARTS OF THE REGION. BUT ULTIMATELY BY THURSDAY...WITH THE FRONT LIFTING TO OUR NORTH...HIGH PRESSURE BUILDING OVER THE AREA WILL EVENTUALLY WIN AND PRECIPITATION CHANCES WILL BE DECREASING BY THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... WITH LIMITED MOISTR IN THE LOWER AND MID LEVELS EARLY THIS AFTERNOON SCTD TSTMS WILL LIKELY HOLD OFF UNTIL LATE IN THE DAY. BY EARLY THIS EVENING GREATEST INSTABILITY IS FORECAST TO BE FOUND IN THE WESTERN/NORTHERN PORTIONS OF THE FORECAST AREA. OTRW MAINLY VFR OVERNIGHT EXCEPT OCNL MVFR/IFR IN FOG LATE WHERE RAIN FALLS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EAST FRIDAY AFTERNOON...BUT AS DRIER AIR FILTERS IN...VFR CONDITIONS EXPECTED SATURDAY. SCT TSRA RETURNS SUNDAY AND MONDAY AS A WARM FRONT PUSHES NORTH THROUGH THE AREA AND LOW LEVEL MOISTURE RETURNS. SUB- VFR FOG ACROSS RIVER VALLEYS ALSO IS EXPECTED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JS SHORT TERM...DS LONG TERM...DS AVIATION...JS
Hazardous weather outlook, Aug 16, 12:15 PM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT THU AUG 16 2007 NCZ005-006-VAZ043-044-058-059-171615- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AS A COLD FRONT DRIFTS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045>047-171615- CAMPBELL-APPOMATTOX-BUCKINGHAM- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO JUST OVER 100 DEGREES THIS AFTERNOON. IN ADDITION A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>045-171615- TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. A COLD FRONT DROPPING IN FROM THE NORTHWEST WILL INTERACT WITH HEATING TO POSSIBLY PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ009-012-013-015>017-032-033-171615- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 16, 5:47 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 E BEDFORD CITY 37.34N 79.43W
08/16/2007 E1.00 INCH BEDFORD VA TRAINED SPOTTER
ONE OR TWO HAIL STONES MAY HAVE BEEN SLIGHTLY LARGER.
&&
SKLocal storm report, Aug 16, 6:06 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG EVINGTON 37.23N 79.28W
08/16/2007 CAMPBELL VA LAW ENFORCEMENT
SEVERAL TREES DOWN IN EVINGTON AREA ALONG LEESVILLE ROAD.
&&
SKSpecial weather statement, Aug 16, 6:40 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 PM EDT THU AUG 16 2007 VAZ020-162345- BATH VA- 640 PM EDT THU AUG 16 2007 AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MARLINTON...OR ABOUT 6 MILES WEST OF MOUNTAIN GROVE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MOUNTAIN GROVE...AND LAKE MOOMAW AT 700 PM EDT...BACOVA JUNCTION AT 705 PM EDT...HOT SPRINGS AT 715 PM EDT... WARM SPRINGS AT 725 PM EDT...MILLBORO...AND NIMROD HALL AT 745 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, Aug 16, 6:46 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 15 W AMHERST 37.58N 79.32W
08/16/2007 E0.75 INCH AMHERST VA PUBLIC
0510 PM TSTM WND DMG 15 W AMHERST 37.58N 79.32W
08/16/2007 AMHERST VA PUBLIC
LARGE TREE DOWN.
0535 PM HAIL 6 SE EVINGTON 37.17N 79.21W
08/16/2007 E0.88 INCH CAMPBELL VA TRAINED SPOTTER
HAILED FOR 20 MINUTES...535 TO 555 PM...PENNY TO NICKEL
IN SIZE.
0545 PM TSTM WND DMG 8 S AMHERST 37.47N 79.05W
08/16/2007 AMHERST VA FIRE DEPT/RESCUE
TREES DOWN.
&&
11Local storm report, Aug 16, 6:54 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 NW EVINGTON 37.25N 79.31W
08/16/2007 E0.88 INCH CAMPBELL VA TRAINED SPOTTER
LOCATION VERY CLOSE TO BEDFORD COUNTY LINE
&&
SKSpecial weather statement, Aug 16, 7:52 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 752 PM EDT THU AUG 16 2007 VAZ020-170045- BATH VA- 752 PM EDT THU AUG 16 2007 AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF MARLINTON...OR ABOUT 8 MILES NORTH OF MOUNTAIN GROVE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BURNSVILLE AT 820 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND AWAY FROM WINDOWS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.